Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 98, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 6, 2020, 3:42 AM CDT for Floyd County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2020, 3:42 AM CDT (08:42 UTC)
- Expired
- Sep 6, 2020, 4:30 AM CDT
- In force
- 48 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Floyd County, IA
The radar
The La Crosse radar (KARX), 159 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171 WUUS53 KARX 060842 SVRARX IAC067-060930- /O.NEW.KARX.SV.W.0098.200906T0842Z-200906T0930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 342 AM CDT Sun Sep 6 2020 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Floyd County in north central Iowa... * Until 430 AM CDT. * At 342 AM CDT, a severe thunderstorm was located near Mason City, moving southeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Rockford around 400 AM CDT. Marble Rock around 405 AM CDT. Other locations impacted by this severe thunderstorm include Highway 14 And County Road B 60, County Roads B 60 And T 18, Bunns Woods County Park, Howards Wood Recreational Area, Roseville, County Roads 147 And T 34 and County Roads B 60 And T 64. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4315 9302 4307 9255 4291 9255 4291 9302 TIME...MOT...LOC 0842Z 295DEG 41KT 4306 9321 HAIL...<.75IN WIND...60MPH $$ Shea
3 follow-up statements
537 WWUS53 KARX 060855 SVSARX Severe Weather Statement National Weather Service La Crosse WI 355 AM CDT Sun Sep 6 2020 IAC067-060930- /O.CON.KARX.SV.W.0098.000000T0000Z-200906T0930Z/ Floyd IA- 355 AM CDT Sun Sep 6 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR FLOYD COUNTY... At 354 AM CDT, severe thunderstorms were located along a line extending from near Mason City to near Sheffield, moving southeast at 40 mph. These storms have intensified and showing signs of stronger winds with them now. HAZARD...70 mph wind gusts. SOURCE...Radar indicated. IMPACT...Tree and barn damage is possible with these winds. These severe storms will be near... Rockford around 410 AM CDT. Marble Rock around 420 AM CDT. Other locations impacted by these severe thunderstorms include Highway 14 And County Road B 60, County Roads B 60 And T 18, Bunns Woods County Park, Howards Wood Recreational Area, Roseville, County Roads 147 And T 34 and County Roads B 60 And T 64. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4315 9302 4307 9255 4291 9255 4291 9302 TIME...MOT...LOC 0854Z 304DEG 35KT 4308 9314 4293 9321 HAIL...<.75IN WIND...70MPH $$ Shea
424 WWUS53 KARX 060919 SVSARX Severe Weather Statement National Weather Service La Crosse WI 419 AM CDT Sun Sep 6 2020 IAC067-060930- /O.CON.KARX.SV.W.0098.000000T0000Z-200906T0930Z/ Floyd IA- 419 AM CDT Sun Sep 6 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR SOUTHEASTERN FLOYD COUNTY... At 418 AM CDT, severe thunderstorms were located along a line extending from near Charles City to Greene, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Nashua around 430 AM CDT. Other locations impacted by these severe thunderstorms include Highway 14 And County Road B 60, Bunns Woods County Park, Howards Wood Recreational Area, Roseville, County Roads 147 And T 34, County Roads B 60 And T 64 and Oakwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4311 9280 4307 9255 4291 9255 4291 9297 TIME...MOT...LOC 0918Z 282DEG 42KT 4306 9272 4291 9279 HAIL...<.75IN WIND...60MPH $$ Shea
973
WWUS53 KARX 060926
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
426 AM CDT Sun Sep 6 2020
IAC067-060936-
/O.EXP.KARX.SV.W.0098.000000T0000Z-200906T0930Z/
Floyd IA-
426 AM CDT Sun Sep 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD COUNTY WILL
EXPIRE AT 430 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern Iowa.
LAT...LON 4311 9280 4307 9255 4291 9255 4291 9297
TIME...MOT...LOC 0926Z 295DEG 41KT 4302 9261 4287 9268
$$
SheaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:55 AM CDT, 47 minutes earlier.
Area forecast discussion, Sep 6, 2:55 AM CDT, 47 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 255 AM CDT Sun Sep 6 2020 .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Sun Sep 6 2020 Early this morning, showers/storms were occurring across southern MN/northern IA into southwest WI on the nose of a strong low- level jet/warm advection. These will continue to move off to the east and southeast through sunrise. A few strong to severe storms will remain possible over the next few hours across mainly northeast Iowa. Most of the storms should exit the area by mid- morning. Later today, the warm front will try to lift north while the a cold front quickly approaches from the west during the afternoon. Temps will depend considerably on how far north the warm front makes it and the degree of clearing, but gusty south winds and temps well into the 80s are likely south of the front, while north-central WI may remain in the 60s to near 70. Will have to closely watch the progress of the cold front, with the HREF indicating 3000+ J/kg SBCAPE with 40-50 kts of deep layer shear ahead of it. A narrow window for surface based storm development is possible late this afternoon/early evening mainly southwest WI into possibly central WI, with potential for a severe storm if storms develop. Higher chances look to be east and south of the area. The cold front will quickly swing through the remainder of the area early this evening with a drier, cooler airmass advecting into the area. .LONG TERM...(Monday through Saturday) Issued at 255 AM CDT Sun Sep 6 2020 Wet and unseasonably cool weather will be the theme for this week's weather. Strong 1000-850 mb cold advection behind the cold front into Labor Day will usher in a much cooler airmass, with highs generally in the 60s. Showers will likely spread into the area from the west later in the day on Monday with increasing mid-level frontogenesis as troughing deepens across the Rockies/plains. As the longwave trough slowly progresses across the midsection of the nation through mid-week with southwest flow aloft downstream, a sharp SW to NE frontal zone will set up from the plains into the Great Lakes. A cool and raw mid-week period is expected with highs struggling to reach 50 in some spots and widespread periods of rain (potentially several inches over a duration of a few days) aided by strong 850-700 mb frontogenesis. As the trough slowly moves east through late week, some guidance indicates a closed low could evolve and meander slowly through MS Valley or Great Lakes, but confidence remains quite low as to the ultimate evolution of the trough and rain chances late in the week. A gradual warm-up is expected into next weekend but temps will remain below average. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1051 PM CDT Sat Sep 5 2020 Convection has been developing this evening north of a warm front that extends from southeast South Dakota into northern Missouri. The front did not progress as far north as previously expected and as a result, the main area of convection is expected to stay farther to the southwest. Will likely still see some additional development farther to the north as the strong low level jet gets going and this will have a chance to impact KRST overnight with some MVFR/IFR conditions. With KLSE being farther east, even more questionable how much activity will be around it and have dropped back to just a VCTS for now. All this activity should push to the east early Sunday morning with a short period of MVFR ceilings possible. Otherwise, expect breezy southwest winds with VFR conditions until the cold front comes through late in the afternoon/early evening and swings the winds around to the west. Additional convective development Sunday should be to the southeast of both airports. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...04
In the hours before
Special weather statement, Sep 6, 12:10 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1210 AM CDT Sun Sep 6 2020
IAZ008>011-019-029-030-MNZ086>088-094>096-060615-
Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Fillmore-Winona-Houston-Olmsted-Dodge-Mower-
1210 AM CDT Sun Sep 6 2020
...Thunderstorms Continue to Form Overnight...
Early this morning numerous strong to severe thunderstorms were
forming over southeast Minnesota and northeast Iowa. As the storms
grow, they could produce small bouts of large hail and locally heavy
rain, in addition to frequent lightning.
Storms may intensify, so be certain to monitor for additional
warnings. Stay indoors and if you are camping, find a shelter that
can keep you safer until the storms clear your area.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Iowa...and southeastern Minnesota.
LAT...LON 4420 9304 4420 9233 4411 9232 4411 9214
4419 9208 4419 9186 4400 9143 4378 9124
4337 9122 4326 9106 4313 9118 4291 9114
4274 9105 4266 9091 4265 9090 4264 9208
4291 9208 4291 9255 4321 9255 4321 9302
TIME...MOT...LOC 0508Z 287DEG 26KT 4380 9270
SheaLocal storm report, Sep 6, 12:53 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL OELWEIN 42.68N 91.91W
09/06/2020 E0.25 INCH FAYETTE IA PUBLIC
&&Special weather statement, Sep 6, 1:15 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
115 AM CDT Sun Sep 6 2020
IAZ009>011-019-029-030-MNZ086-087-094>096-WIZ054-061-060715-
Chickasaw-Fayette-Clayton-Winneshiek-Howard-Allamakee-Fillmore-
Houston-Olmsted-Dodge-Mower-Crawford-Grant-
115 AM CDT Sun Sep 6 2020
...Numerous Storms Overnight...
Thunderstorm activity continued to produce hail, gusty winds,
locally heavy rain, and frequent lightning early this morning,
especially across southeast Minnesota, northeast Iowa, and into
southwest Wisconsin. Some areas may have received over 2 inches of
rain.
There have been wind gusts in the 40 to 50 mph range and occasional
hail.
Storms may intensify overnight, so be certain to monitor for
warnings. Remain indoors.
LAT...LON 4264 9071 4268 9090 4264 9208 4291 9208
4291 9255 4350 9255 4350 9305 4420 9305
4420 9233 4411 9232 4410 9208 4385 9208
4385 9129 4343 9122 4342 9067 4317 9067
4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0613Z 281DEG 49KT 4358 9219
SheaLocal storm report, Sep 6, 1:23 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL OELWEIN 42.68N 91.92W
09/06/2020 E1.00 INCH FAYETTE IA TRAINED SPOTTER
&&Local storm report, Sep 6, 1:44 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
144 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST SARATOGA 43.37N 92.41W
09/06/2020 M59 MPH HOWARD IA MESONET
RWIS SITE.
&&Local storm report, Sep 6, 3:09 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 AM HEAVY RAIN HAYFIELD 43.89N 92.85W
09/06/2020 M2.53 INCH DODGE MN MESONET
MESONET STATION DW7957 HAYFIELD.
0231 AM HEAVY RAIN 1 SSW SARATOGA 43.35N 92.42W
09/06/2020 M1.32 INCH HOWARD IA MESONET
MESONET STATION FW5287 SARATOGA.
0231 AM HEAVY RAIN 4 W SARATOGA 43.36N 92.48W
09/06/2020 M1.12 INCH HOWARD IA MESONET
MESONET STATION EW4652 RICEVILLE.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:23 PM CDT | Special Weather Statement | ARX | Howard, Mitchell | 52 min |
| Sep 6, 12:10 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Howard, Mitchell and 1 more | 65 min |
| Sep 6, 12:56 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 49 min |
| Sep 6, 1:15 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek | 60 min |
| Sep 6, 1:41 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 49 min |
| Sep 6, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 47 min |
| Sep 6, 2:56 AM CDT | Severe Thunderstorm Warning | ARX | Clayton | 49 min |
| Sep 6, 5:54 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Howard, Winneshiek | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.